Georgia, 2016

Tropical Storm in Georgia, September 13 to 15, 2016

September 13 to 15, 2016 · NWS JAX · 1 event in 1 county or zone

Tropical Storm Julia developed offshore of the Florida Atlantic coast and tracked northward over the local coastal counties Tue Sept. 13th through Wed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Tropical Storm Julia developed offshore of the Florida Atlantic coast and tracked northward over the local coastal counties Tue Sept. 13th through Wed. Sept. 14th. Gusts to tropical storm force started to impact the local coast and coastal waters the evening of the 12th as the tropical wave that would become Julia moved northward over the Bahamas. Tropical storm force wind gusts generally ranged from 30-48 mph along the Atlantic coast with storm total rainfall greatest along the coast of 6.5 inches to just over 2 inches. Storm surge values of 0.89 to 1.79 ft were reported along the coast and within the St. Johns River basin. Damage across the area included tree damage, some structural damage and flooding especially of normally flood prone areas that received heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 12, 7:56 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Sep 12, 7:56 PM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
856 PM EDT MON SEP 12 2016

...Wet and Breezy along the Coast through Wednesday with Locally
Heavy Rainfall...

.UPDATE.../Tonight through Tuesday morning/...
Tropical wave is south of Grand Bahamas this evening with cooling
cloud tops and convection east of the wave. The tropical wave axis
will move toward the east central coast of Florida by early
morning. The low pressure area is expected to move toward and then
into Brevard county during the early daylight hours. During the
overnight hours expect an uptick of precipitation over adjacent
offshore waters of Northeast Florida with numerous Atlantic
showers and isolated lightning storms. Expect these showers and
isolated thunderstorms to move onshore later this evening and more
so overnight mainly over the coastal region east of I-95. The main
focus will be for some locally heavy rain to develop during the
pre-dawn hours into the early daylight hours, particularly south
of Fernandina Beach southward to the Flagler-Volusia county line.
POPs will range from 20-30 percent across the interior to 60-70
percent along the coastal areas east of I-95 with rounds of
showers developing overnight into the morning daylight hours
Tuesday. Deep tropical moisture moving toward the coast through
the late night hours through Tuesday morning will lend to rainfall
amounts to 0.75 yo 1.25 inches where any shower bands persist
during the pre-dawn hours and morning day light hours Tuesday,
mainly east of I-95 to the immediate coast. Lows in the upper 70s
coast to mid 70s interior.

&&

.AVIATION...

Prevailing VFR conditions should hold through this evening, there
will be a few coastal showers and possibly brief periods of MVFR
conditions during the overnight hours. Widespread deteriorating
conditions are expected Tuesday morning as rain associated with a
tropical wave overspreads the region. Wet and breezy conditions
will prevail through the day on Tuesday with reasonably high
confidence of at least MVFR conditions with intermittent periods
of IFR or lower conditions in the heavier showers/storms.

&&

.MARINE...

Onshore winds will continue to increase tonight with SCEC conditions
this evening, reaching SCA criteria by early Tuesday morning
across our Florida waters. Occasional gusts to gale force will
also be possible on Tuesday into Tuesday night as a tropical
disturbance approaches from the south. Rain showers will also
become widespread with some embedded thunderstorm activity. Seas
will increase to 6 to 8 feet on Tuesday. SCA conditions will also
be possible across our Georgia waters but these conditions will be
a little later to arrive (more into Tuesday night) and are not
expected to last as long, so we will hold off on issuing a small
craft advisory in our Georgia waters for now.

Rip Currents: Moderate Risk tonight. High risk Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  88  73  82 /  30  70  40  70
SSI  77  84  75  82 /  50  70  60  70
JAX  75  86  74  85 /  60  80  60  70
SGJ  78  84  74  83 /  70  80  60  70
GNV  74  87  72  86 /  40  70  50  70
OCF  73  87  72  87 /  30  70  50  70

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...Small Craft Advisory from 8 AM Tuesday to 4 AM EDT Wednesday for
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Fernandina Beach to St.
     Augustine FL from 20 to 60 NM-Waters from St. Augustine to
     Flagler Beach FL from 20 to 60 NM.

&&

Cordero/Hess/Guillet
Hazardous weather outlook, Sep 12, 9:16 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1016 PM EDT MON SEP 12 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-140230-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1016 PM EDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

A TROPICAL WAVE SOUTH OF THE GRAND BAHAMAS THIS EVENING WILL MOVE
TOWARD THE EAST CENTRAL COAST OF FLORIDA DURING THE PRE-DAWN
HOURS.

DURING THE OVERNIGHT HOURS EXPECT AN UPTICK OF PRECIPITATION OVER
ADJACENT OFFSHORE WATERS OF NORTHEAST FLORIDA WITH NUMEROUS
ATLANTIC SHOWERS AND ISOLATED LIGHTNING STORMS. EXPECT SOME OF THESE
SHOWERS AND ISOLATED THUNDERSTORMS TO MOVE ONSHORE OVERNIGHT AND
DURING THE PRE-DAWN HOURS TUESDAY MAINLY OVER THE COASTAL REGION
EAST OF I-95.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

INTENSE RAINFALL RATES ARE POSSIBE THROUGH MIDWEEK. GENERALLY...2
TO 4 INCHES OF RAINFALL ARE FORECAST WITH LOCALIZED AMOUNTS OF 6
INCHES POSSIBLE. HEAVY RAINFALL IS POSSIBLE DURING THE NIGHTTIME
HOURS THE NEXT COUPLE NIGHTS. TAKE EXTRA CAUTION WHILE DRIVING AT
NIGHT. HEAVIER RAINFALL MAY LEAD TO TEMPORARY MINOR FLOODING OF
URBAN AREAS AND ROADWAYS, WITH POTENTIAL PONDING OF WATER IN
POORLY DRAINED LOW LYING AREAS.

ALONG OUR IMMEDIATE COASTAL AREAS, WINDS WILL BECOME BREEZY TO
WINDY TUESDAY. EASTERLY WINDS MAY PREVAIL AT 20 TO 25 MPH WITH
SOME GUSTS BETWEEN 35 AND 40 MPH. WITH THE INCREASING EASTERLY
WINDS, THE RISK FOR RIP CURRENTS WILL BE HIGH WITH BREAKERS
BECOMING 6 TO 7 FEET OVER THE NEARSHORE WATERS. ALSO, SMALL CRAFT
ADVISORIES WILL BE HOISTED FOR THE ADJACENT ATLANTIC WATERS
THROUGH WEDNESDAY MORNING WITH OFFSHORE SEAS BUILDING TO 6 TO 8
FEET.

IN ADDITION, THE PATTERN TUESDAY MAY BE CONDUCIVE FOR SOME STORMS
TO EXHIBIT ROTATION FOR POTENTIAL WATER SPOUTS AND A FEW WEAK
TORNADOES.

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED EACH AFTERNOON AND EARLY EVENING DURING THE END OF
WEEK AND THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Sep 12, 6:29 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
729 PM EDT MON SEP 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     2 E ANTHONY             29.29N 82.09W
09/12/2016                   MARION             FL   TRAINED SPOTTER

            SPOTTER REPORTED THREE TREES DOWNED ALONG WITH LARGE
            LIMBS AND POWERLINES. TIMING ESTIMATED BY RADAR.

&&

KGUILLET
Local storm report, Sep 12, 6:31 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
731 PM EDT MON SEP 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     5 SSE OCALA             29.12N 82.10W
09/12/2016                   MARION             FL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A FEW TREES DOWNED BETWEEN
            OCALA AND BELLEVIEW. TIMING ESTIMATED BY RADAR.

&&

KGUILLET
Special weather statement, Sep 12, 9:04 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1004 PM EDT MON SEP 12 2016

FLZ024-025-032-033-037-038-124-125-GAZ153-154-165-166-130415-
INLAND NASSAU-INLAND DUVAL-CLAY-ST. JOHNS-PUTNAM-FLAGLER-
COASTAL NASSAU-COASTAL DUVAL-INLAND GLYNN-COASTAL GLYNN-
INLAND CAMDEN-COASTAL CAMDEN-
INCLUDING THE CITIES OF...HILLIARD...JACKSONVILLE...LAKESIDE...
MIDDLEBURG...ORANGE PARK...PALM VALLEY...FRUIT COVE...
ST. AUGUSTINE...ST. AUGUSTINE SOUTH...PALATKA...PALM COAST...
YULEE...FERNANDINA BEACH...JACKSONVILLE BEACH...EVERETT...
THALMANN...BRUNSWICK...ST. SIMONS...COUNTRY CLUB ESTATES...
DOCK JUNCTION...WOODBINE...ST. MARYS...KINGSLAND
1004 PM EDT MON SEP 12 2016

...WET AND BREEZY ALONG THE COAST THROUGH MID WEEK WITH LOCALLY
HEAVY RAINFALL...

A TROPICAL WAVE SOUTH OF THE GRAND BAHAMAS THIS EVENING WILL MOVE
TOWARD THE EAST CENTRAL COAST OF FLORIDA TOWARD TUESDAY MORNING.
THE TROPICAL WAVE WILL MOVE ACROSS THE FLORIDA INTO THE NORTHEAST
GULF OF MEXICO BY TUESDAY EVENING. THIS WILL BRING A SURGE OF
DEEP TROPICAL MOISTURE NORTHWARD WHICH WILL ENVELOPE THE REGION
WITH MOISTURE LADEN ATMOSPHERE THROUGH MIDWEEK.

DURING THE OVERNIGHT HOURS EXPECT AN UPTICK OF PRECIPITATION OVER
ADJACENT OFFSHORE WATERS OF NORTHEAST FLORIDA WITH NUMEROUS
ATLANTIC SHOWERS AND ISOLATED LIGHTNING STORMS. EXPECT SOME OF THESE
SHOWERS AND ISOLATED THUNDERSTORMS TO MOVE ONSHORE OVERNIGHT AND
DURING THE PRE-DAWN HOURS TUESDAY MAINLY OVER THE COASTAL REGION
EAST OF I-95.

THIS PATTERN WILL BE SUPPORTIVE OF INTENSE RAINFALL RATES THROUGH
MIDWEEK. GENERALLY...2 TO 4 INCHES OF RAINFALL ARE FORECAST WITH
LOCALIZED AMOUNTS OF 6 INCHES POSSIBLE. HEAVY RAINFALL IS
POSSIBLE DURING THE NIGHTTIME HOURS THE NEXT COUPLE NIGHTS. TAKE
EXTRA CAUTION WHILE DRIVING AT NIGHT. HEAVIER RAINFALL MAY LEAD TO
TEMPORARY MINOR FLOODING OF URBAN AREAS AND ROADWAYS, WITH
POTENTIAL PONDING OF WATER IN POORLY DRAINED LOW LYING AREAS.

ALONG OUR IMMEDIATE COASTAL AREAS, WINDS WILL BECOME BREEZY TO
WINDY TUESDAY. EASTERLY WINDS MAY PREVAIL AT 20 TO 25 MPH WITH
SOME GUSTS BETWEEN 35 AND 40 MPH. WITH THE INCREASING EASTERLY
WINDS, THE RISK FOR RIP CURRENTS WILL BE HIGH WITH BREAKERS
BECOMING 6 TO 7 FEET OVER THE NEARSHORE WATERS.

IN ADDITION, THIS PATTERN MAY BE CONDUCIVE FOR SOME STORMS TO
EXHIBIT ROTATION FOR POTENTIAL WATER SPOUTS AND A FEW WEAK
TORNADOES.

CORDERO
Local storm report, Sep 12, 9:05 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 PM EDT MON SEP 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND GST 2 N MAYPORT             30.42N 81.41W
09/12/2016  M39 MPH          AMZ452             FL   MESONET

&&

JHESS
Special weather statement, Sep 12, 9:07 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1007 PM EDT MON SEP 12 2016

FLZ024-025-032-033-124-125-GAZ165-166-130245-
COASTAL NASSAU FL-INLAND NASSAU FL-COASTAL DUVAL FL-CLAY FL-
INLAND DUVAL FL-ST. JOHNS FL-COASTAL CAMDEN GA-INLAND CAMDEN GA-
1007 PM EDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS...NASSAU...
CENTRAL CLAY...DUVAL AND SOUTHERN CAMDEN COUNTIES UNTIL 1045 PM
EDT...

AT 1007 PM EDT...DOPPLER RADAR WAS TRACKING STRONG SHOWERS ALONG A
LINE EXTENDING FROM NEAR FERNANDINA BEACH TO NEAR VILANO BEACH.
MOVEMENT WAS WEST AT 25 MPH.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...ST. MARYS...KINGSLAND...SAINT AUGUSTINE...FERNANDINA
BEACH...ORANGE PARK...GREEN COVE SPRINGS...HILLIARD...CALLAHAN AND
JACKSONVILLE INTERNATIONAL ARPT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2988 8188 3083 8194 3081 8191 3083 8191
      3076 8142 3024 8134 2988 8132
TIME...MOT...LOC 0207Z 103DEG 24KT 3070 8141 2996 8137

HESS
Local storm report, Sep 12, 9:08 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1008 PM EDT MON SEP 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     NON-TSTM WND GST MAYPORT                 30.38N 81.41W
09/12/2016  M37 MPH          DUVAL              FL   ASOS

            MAYPORT NAVAL STATION ASOS WIND GUST TO 37 MPH OUT OF THE
            EAST.

&&

JHESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tropical storm. Local standard time, as filed.

Tropical Storm, Coastal Glynn

When
September 13, 12:00 AM EST to September 15, 12:00 AM EST
Where
Coastal Glynn forecast zone
Reported by
Emergency Manager
Coordinates
31.213, -81.494 (the zone’s center; the record gives no point)

At 10:05 am on 9/13, a wind gust to 42 mph was measured at Jekyll Island. On 9/14, at 1:45 am a wind gust to 41 mph and sustained speeds of 33 mph was recorded at a mesonet site 1 mile NNW of Jekyll Island. At 2:02 am, the St. Simons Island ASOS measured a wind gust to 41 mph with sustained winds of 30 mph. At 2:10 am, the mesonet site 1 mile NNE of Jekyll Island measured a wind gust to 49 mph with sustained speeds of 40 mph. At 2:20 am, the same mesonet site measured a gust to 44 mph with sustained speeds of 37 mph. At 5 am, a large tree branch was snapped off near the St. Simons Island Elementary School.

Peak winds for the event included 36 mph at the Brunswick/Glynco Airport on 9/14 at 5:15 am and 41 mph at the St. Simons Island Malcom McKinnon Airport on 9/14 at 2:25 am. A mesonet site on Jekyll Island measured a peak gust of 49 mph on 9/14 at 2:10 am.

Storm total rainfall included 6.49 inches 2 miles south of St. Simons Island at the St. Simons Island Malcom McKinnon Airport; 6.10 inches 1 mile SW of St. Simons Island; 5.30 inches 2 miles NW of Brunswick; 4.74 inches in Brunswick; and 3.84 inches 2 miles NNE of Jekyll Island.

Rainfall NOTE: A record daily rainfall amounts of 4.43 inches was set at KSSI St Simons Island Malcom McKinnon Airport on Sept. 13th.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, September 2016The 2016 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658177.